Repository logo

Bistochastic operators and quantum random variables

Faculty Advisor




positive operator valued measure (POVM), quantum probability measure, quantum random variable, Radon-Nikodým derivative, Bistochastic operator, majorization

Abstract (summary)

Given a positive operator-valued measure ν acting on the Borel sets of a locally compact Hausdorff space X, with outcomes in the algebra B(H) of all bounded operators on a (possibly infinite-dimensional) Hilbert space H, one can consider ν-integrable functions X → B(H) that are positive quantum random variables. We define a seminorm on the span of such functions which in the quotient leads to a Banach space. We consider bistochastic operators acting on this space and majorization of quantum random variables is then defined with respect to these operators. As in classical majorization theory, we relate majorization in this context to an inequality involving all possible convex functions of a certain type. Unlike the classical setting, continuity and convergence issues arise throughout the work.

Publication Information

Plosker S., & Ramsey, C. (2022)."Bistochastic operators and quantum random variables", New York Journal of Mathematics, 28, 580-609.



Item Type




Attribution (CC BY)